Tornadoes · United States · Kansas · 2018
EF2 tornado, Maple City to Dexter, Kansas, May 14, 2018
From Maple City to Dexter, this EF2 tornado ran 0.8 miles across Cowley County on May 14, 2018, touching down at 9:45 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 14, 2018
- Touchdown
- 9:45 PM CDT (02:45 UTC)
- Lifted
- 9:56 PM CDT (02:56 UTC)
- On the ground
- 11 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cowley County
- Touchdown point
- 37.060, -96.723
- Lift-off point
- 37.071, -96.727
- Record number
- 1805142045-01
The damage survey
21 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- tornado lifted in a field.
- Touched down in open field.
- Touched down in open country.
- Tornado lifted in open field.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed along and ahead of a quasi-stationary front that was draped across the area. One long-lived supercell produced a brief tornado northwest of Ark City before exiting into Oklahoma and becoming stationary. The supercell then moved north and produced multiple tornadoes as a large bow echo thunderstorm merged with the supercell in central Cowley County. This was quickly followed by several shorter-lived Quasi-Linear Convective System (QLCS) tornadoes north and east of Winfield.
Damage to trees with some being uprooted and large electrical transmission lines were downed.
Several large trees sustained damage along the path. It also caused damage to a barn.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 14, 8:56 PM CDT, 49 minutes earlier.
Area forecast discussion, May 14, 8:56 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 856 PM CDT Mon May 14 2018 .UPDATE... Issued at 856 PM CDT Mon May 14 2018 Scattered strong/severe thunderstorms are ongoing across portions of south-central and southeast Kansas. Activity is becoming most widespread across south-central Kansas and also along the Turnpike corridor across the Flint Hills, as the increasing low-level jet impinges on the nearly stalled ENE-WSW oriented synoptic front, along with numerous outflow boundary interactions. Continued strong instability coupled with weak yet adequate deep layer shear will continue to support a threat for large hail and damaging winds for the next few hours. Another tornado or two cannot be ruled out, especially across far southern KS, due to increased effective helicity from the stronger low-level jet. However, the overall severe threat should gradually diminish with time as updrafts merge and instability decreases through late evening. Another round of non-severe showers/thunderstorms may develop and/or move in from western KS overnight into early Tuesday morning, as 850-700mb warm/moist advection increases ahead of subtle shortwave energy approaching from the west/northwest. && .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon May 14 2018 Early this afternoon, thunderstorms have begun to develop along and south of a quasi-stationary front draped across the forecast area. These storms have initially been in eastern Kansas, but as convective inhibition continues to erode and enhanced convergence ensues along the boundary, more storms are expected to initiate this afternoon and evening. The primary threat area looks to be south central and southeast Kansas, generally along and east of a line from Kingman to Chase counties. This area is included in a Severe Thunderstorm Watch in effect until 1000pm this evening, though it is possible that some showers and non-severe storms could linger after this time frame initially along the Oklahoma border and later in central KS. Main concerns with any severe storms that develop will be large hail up to the size of ping-pong balls, damaging wind gusts up to 70 mph, frequent lightning, and locally heavy rainfall, with rain rates of near 2 inches per hour already observed in a couple of cells that moved through Greenwood and Woodson counties. Current thinking is that the surface front will slide southward tomorrow, which should push the development of severe storms further south into central and western Oklahoma and northern Texas, though a few showers and thunderstorms are possible in southern Kansas. A strong storm or two will be possible, but widespread severe weather is not expected by Tuesday afternoon due to much more stable air over Kansas versus locations further south. Wednesday and Thursday become much more tricky as the front sinks even further south and then lifts back north on Thursday as an upper low continues to dwell over the Central Great Basin. Overall, thinking is that we should see a shot at a few scattered showers or thunderstorms, but exact timing and areal coverage is dicey to say the least .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon May 14 2018 By Friday, the upper low over the western CONUS is progged to begin lifting northward through the weekend. Ample low level moisture will continue to be advected into the area bringing lingering chances of showers with occasional embedded thunder off and on throughout the weekend and into early next week. Temperatures should remain above normal throughout the period until at least Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 802 PM CDT Mon May 14 2018 Scattered shower/thunderstorm clusters will continue through the evening, most widespread generally along and southeast of the KS Turnpike. The strongest activity will be capable of large hail, damaging winds, frequent lightning and torrential rainfall. Thinking storm intensity should tend to wane by late evening, although persistent warm/moist advection due to increasing low- level jet impinging on boundary across the area may lead to additional shower/thunderstorm activity developing across western KS and spreading east overnight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 82 64 82 / 60 30 40 40 Hutchinson 62 80 61 81 / 40 30 30 40 Newton 63 80 63 81 / 50 30 30 40 ElDorado 64 81 63 81 / 70 30 30 40 Winfield-KWLD 65 82 63 83 / 70 30 40 40 Russell 58 79 58 80 / 20 10 10 40 Great Bend 59 79 59 80 / 30 10 20 30 Salina 61 80 61 82 / 30 20 20 40 McPherson 61 80 61 81 / 30 30 20 40 Coffeyville 68 83 65 83 / 50 30 30 40 Chanute 67 82 64 83 / 70 30 30 40 Iola 65 81 63 82 / 70 30 20 30 Parsons-KPPF 68 83 65 83 / 60 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ADK SHORT TERM...TAV LONG TERM...TAV AVIATION...ADK
Hazardous weather outlook, May 14, 9:22 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 922 PM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 922 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will continue through the evening across portions of south-central and southeast Kansas. The strongest activity will be capable of large hail, damaging winds, very heavy rain and localized flooding. The severe threat will gradually wane by late evening, although small hail, gusty winds and heavy rain will remain a concern past midnight. Another area of non-severe showers and thunderstorms may move into or develop across portions of central and south-central Kansas overnight. Brief heavy rain and small hail will be the main threats if this activity can materialize. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic hit-or-miss thunderstorms remain possible Tuesday through Wednesday night, and again Friday through Saturday night. While organized severe weather appears unlikely, strong to marginally severe storms are possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through late this evening across mainly south-central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 14, 8:04 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 10 NW PARSONS 37.44N 95.40W
05/14/2018 E1.00 INCH NEOSHO KS TRAINED SPOTTER
50 MPH WINDS TOO.
&&
KEDSpecial weather statement, May 14, 8:13 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Wichita KS 813 PM CDT MON MAY 14 2018 KSZ091-092-150145- Harper KS-Sumner KS- 813 PM CDT MON MAY 14 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harper County in south central Kansas... Southwestern Sumner County in south central Kansas... * Until 845 PM CDT * At 812 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Anthony...moving east at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Argonia, Bluff City and Freeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3702 9801 3719 9808 3734 9774 3709 9763 TIME...MOT...LOC 0113Z 249DEG 16KT 3714 9796 MCGUIRE
Local storm report, May 14, 8:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL DERBY 37.55N 97.26W
05/14/2018 E1.00 INCH Sedgwick KS PUBLIC
&&
KEDLocal storm report, May 14, 8:45 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 E POTWIN 37.94N 96.98W
05/14/2018 E1.00 INCH BUTLER KS EMERGENCY MNGR
&&
RBLLocal storm report, May 14, 8:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL ROSE HILL 37.57N 97.13W
05/14/2018 E0.75 INCH Butler KS EMERGENCY MNGR
&&
RBLLocal storm report, May 14, 9:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 2 E EAST WICHITA 37.68N 97.22W
05/14/2018 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
50 TO 55 MPH GUST WITH THE HAIL.
&&
RBLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
2.8 hours before the tornado, 214 km from the path. May 15, 2018.
- Mixed-layer CAPE
- 2133 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 2073 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 6.9 K/km
Norman, OK (KOUN), 12:00Z
9.2 hours after it, 214 km from the path. May 15, 2018.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -367 J/kg
- Surface CAPE
- 120 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Winfield (WLD), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the touchdown began at 02:43 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 14, 2018
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 14 | 5:34 AM EDT | EF0 | Palm Beach, FL | 1.5 | 50 | |||
| May 14 | 10:35 AM EDT | EF0 | Brevard, FL | 0.1 | 50 | $500 | ||
| May 14 | 12:25 PM EDT | EF0 | Martin, FL | 0.1 | 50 | $8,000 | ||
| May 14 | 6:35 PM CDT | EF0 | Cowley, KS | 0.3 | 50 | |||
| May 14 | 6:40 PM CDT | EF0 | Cowley, KS | 0.1 | 50 | |||
| May 14 | 9:26 PM CDT | EF0 | Cowley, KS | 2.1 | 50 | |||
| May 14 | 9:48 PM CDT | EF1 | Cowley, KS | 4.2 | 75 | |||
| May 14 | 9:53 PM CDT | EF0 | Cowley, KS | 0.3 | 50 | |||
| May 14 | 9:56 PM CDT | EF1 | Cowley, KS | 2.3 | 50 | |||
| May 14 | 10:06 PM CDT | EF0 | Cowley, KS | 1.6 | 50 | |||
| May 14 | 10:22 PM CDT | EF0 | Chautauqua, KS | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.